Extra strong heroin is said to be causing a rash of overdoses, but San Francisco officials are in the dark
"There's a new batch of heroin in town—people are dying," says Johnny Lorenz, community activist and member of San Francisco Drug Users Union, a members-based organization advocating drug-friendly policies and giving a voice to drug users, who say they are often marginalized and seen as not caring about their community.
Lorenz, a former heroin addict, says a friend recently died from heroin-related causes. Whether it was gunpowder heroin that actually caused his death is unknown.
Wheeler and Lorenz say many people have died from the extra-strength heroin, yet no official records have turned up. The Medical Examiner's Office hasn't noticed an increase in heroin-related deaths, but Administrator Bill Ahern admits it was 90 days backlogged on toxicology reports.
The police and medical examiner's lack of knowledge doesn't surprise Mary Howe, executive director at Homeless Youth Alliance. She says heroin-related overdoses are indeed a real problem, and she personally knows heroin users who have recently died from overdose, but "unless you actually care about helping drug users you wouldn't know." And to receive a toxicology report from the medical examiner's office takes a couple months, adds Howe.
Wheeler and others are currently waiting on toxicology reports to find out what exactly is in the heroin making it so strong. Without a toxicology report there is no way to be certain about the cause of death or the makeup of the drug.
According to SF Medical Examiner's 2009-2010 annual report, nine out of the 141 people that died from narcotic analgesics related deaths were found with traces of heroin, down from previous years. However, finding out if heroin is the cause of death can be tricky. According to the report, the unique metabolite that identifies heroin, 6-monoacetamorphine, is very short lived and can metabolize in the body while the person is dying—leaving only traces of morphine or codeine.
Worse, a drug user buying heroin off the street will never know what exactly he or she is shooting.
"No one ever knows what's in the heroin," says Lorenz, adding that the label "gunpowder" has become a loose term for a stronger heroin. Lorenz, who spent the majority of his 20s doing heroin, remembers that gunpowder heroin at one time used to be a specific reference to a higher grade heroin from Columbia, off-white or grayish in color and crystal-like—resembling gunpowder.
Others say gunpowder heroin is black tar heroin mixed with fentanyl, a synthetic opiate that can be up to 100 times stronger than morphine. Some disagree entirely and say the overdoses aren't specific to any one type of heroin.
"Whatever people are calling it—it is strong," says Wheeler adding that people rarely overdose from of a bad batch of heroin; they overdose from a good, strong batch. "In a world where the drug supplies are unregulated, this is what happens."
If it is black tar heroin mixed with fentanyl, that could explain why hospitals aren't reporting an increase in overdoses, says Jan Gurely, doctor at a local homeless clinic. She suggests that the people aren't making it to the ER's—they are only making it to the morgues.
"'Gunpowder is very dangerous," says Dr. Gurely. "It takes a phenomenal amount of antidote vials to reverse the overdose."
Naxolone unbinds every molecule of heroin from receptors in the brain, reversing an overdose. The problem with naxolone is when too much is administered the overdose victim goes into withdrawal and comes to sick and vomiting. With a normal heroin overdose only half a vial is needed, but multiple vials are needed when dealing with gunpowder, she adds.
"A person could die on you with a vial in your hand," Dr. Gurely said. "Most people don't walk around with six or seven vials of Narcan."